View Full Version : Could taking a large dose of saw palmetto screw up your hormones?

02-27-2013, 10:33 PM
My doctor believes I have telogen effluvium because I am thinned out all over (everywhere), and that by taking 650mg of standardized extract of saw palmetto a day for 1 week, I screwed up my hormone levels. Or that when I took 115+ mg a day of zinc, that I depleted iron levels, but my question is will my hair grow back?

02-28-2013, 02:52 AM
i lurve your name

02-28-2013, 04:02 PM
i lurve your name

I think I've ruled out my hypothesis that English is your second language. Third? Fourth?

02-28-2013, 10:56 PM
I would go and get a second opinion from a mens sexual health doctor. They know their shit when it comes to hormones.

Those claims your doctor made seem pretty bizzare to me.

May I ask which particular hormones are out of balance?

03-01-2013, 04:46 AM
I think the real question is do u have TE or MPB.

If you have TE, it will grow back once you have corrected whatever is causing it. If it is MPB, it isn't coming back without treating it.

03-02-2013, 11:06 PM
I don't see how saw palmetto would cause TE. It has a debatable DHT-blocking effect, which means that it might cause an initial shed similar to what some Propecia users experience, but that's not telogen effluvium.

I really don't have any good advice about hormonal changes, but this is a good reminder not to take inordinately large doses of vitamins. Taking that much zinc is considered an overdose level and can have serious side effects, including, as you doctor pointed out, iron depletion. Iron depletion can cause hair loss, so phasing out the zinc and taking a *reasonable* amount of iron or ferrous sulfate could help stop some shedding, if it was prompted by iron depletion.

650mg of saw palmetto is also a huge dose, and tapering up to that dosage level would have been advisable.

03-03-2013, 12:16 AM
I doubt a bottle a day would 1. effect your hormone levels, 2. help regrow any hair.

Look at the Big 3 to offer you some hope in addressing DHT, the cause of hair loss.

Topic on The Big 3 (http://www.baldtruthtalk.com/showthread.php?t=743&highlight=nizoral")